Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 285, NWS North Platte, NE

August 15, 2024Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2024, 11:31 AM CDT for Holt County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2024, 11:31 AM CDT (16:31 UTC)
Expired
Aug 15, 2024, 12:00 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS53 KLBF 151631
SVRLBF
NEC089-151700-
/O.NEW.KLBF.SV.W.0285.240815T1631Z-240815T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1131 AM CDT Thu Aug 15 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holt County in north central Nebraska...

* Until noon CDT.

* At 1131 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Page, or 8 miles southeast of O'Neill, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ewing, Page, and Inman.

This includes Highway 20 between mile markers 310 and 328.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 9865 4244 9864 4245 9831 4243 9830
      4223 9830
TIME...MOT...LOC 1631Z 272DEG 30KT 4236 9855 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:12 AM CDT, 5 hours 19 minutes earlier. Its key messages:

  • * Patchy fog will continue through mid-morning across north central Nebraska with visibilities down to 1 mile at times. * Marginal risk (risk 1 of 5) of isolated thunderstorms are expected across north central Nebraska this afternoon and again tonight/Friday morning across southwest Nebraska with strong winds being the main threat both timeframes. * Near to slightly above normal temperatures are expected through the middle of next week as highs rise into the mid 80s to low 90s and lows drop into the upper 50s to low 60s. * Near daily rain showers and thunderstorms are expected through the end of the week, although, the severe potential remains uncertain.
Area forecast discussion, Aug 15, 6:12 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
612 AM CDT Thu Aug 15 2024

.KEY MESSAGES...

* Patchy fog will continue through mid-morning across north
  central Nebraska with visibilities down to 1 mile at times.

* Marginal risk (risk 1 of 5) of isolated thunderstorms are expected
  across north central Nebraska this afternoon and again
  tonight/Friday morning across southwest Nebraska with strong winds
  being the main threat both timeframes.

* Near to slightly above normal temperatures are expected through
  the middle of next week as highs rise into the mid 80s to low 90s
  and lows drop into the upper 50s to low 60s.

* Near daily rain showers and thunderstorms are expected through the
  end of the week, although, the severe potential remains uncertain.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 340 AM CDT Thu Aug 15 2024

Patchy fog will continue to overspread portions of north central
Nebraska in the wake of some light convection and showers. Latest
observations show visibilities dropping to near 1 mile at times
(locally lower in river valleys and low lying areas). Plenty of low
level moisture and light winds will keep fog around through mid-
morning before diminishing after the sun rises and the boundary
layer mixes.

While the majority of Thursday will be pleasant and dry, there is a
potential for some scattered showers and thunderstorms across
northern north central Nebraska this afternoon. A upper level trough
will track across the region helping to initiate some convection
across the north. With moderate instability and plenty of low level
moisture across this area, some of these storms may become strong to
briefly severe before pushing into eastern Nebraska by late
afternoon. Strong winds up to 50 mph will be the main threat,
however, some small hail (under an inch), is possible with this
afternoon convection.

In addition, some diurnally driven convection is expected to develop
off the Front Ranges and push eastward during the evening hours. The
majority of these thunderstorms will be to the south (across Kansas)
but a few storms may graze extreme southwest Nebraska (Chase,
Perkins, Hayes counties). Again, storms will generally be just below
severe limits, but with plenty of low level moisture combined with a
strengthening low level jet in the evening, a stronger to briefly
severe storm may still be possible. Strong winds with gusts up to 60
mph will be possible during the evening hours. These storms may last
into sunrise Friday morning before diminishing by late morning.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 340 AM CDT Thu Aug 15 2024

A fairly active weather pattern remains in place through the end of
the middle of next week as a series of disturbances continues to
impact the region. Near-daily thunderstorm and rain chances are
expected, occurring mainly in the late afternoon and early evening
as they will be primarily diurnally driven. At this time, the best
chance for thunderstorm development will occur on Sunday and Monday
nights, but any thunderstorms that develop are not anticipated to
become severe. Will continue to monitor the environment over the
next few days as the models get a better handle on these systems.

Temperatures will remain near normal in the mid 80s to low 90s
through next week. Low temperatures will also be near to slightly
above normal (normal lows in the upper 50s to low 60s) as they are
forecasted to drop into upper 50s to mid 60s through next
Wednesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 610 AM CDT Thu Aug 15 2024

Radar trends show another round of convection pushing down from
the northwest into Nebraska early this morning. Will go with a
TEMPO for KVTN to cover the latest radar trends for the next
couple of hours with KLBF remaining dry. These showers/storms
will exit eastward this afternoon with redevelopment expected
late in the day. With isolated nature and lack of confidence in
specific timing/location will not mention with this issuance.

Aside from this early convection, expect VFR conditions with
mainly mid/high clouds into this afternoon. May see some gusts
20 to 25kt with good mixing Thursday afternoon especially at
KVTN. After diurnal convection wanes, additional widely
scattered convection may develop and push up from the southwest
overnight. However with probabilities generally 30 percent or
less will not mention in the TAFs at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...MBS
Hazardous weather outlook, Aug 15, 11:25 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1125 AM CDT Thu Aug 15 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-161630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1125 AM CDT Thu Aug 15 2024 /1025 AM MDT Thu Aug 15 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon.

Scattered thunderstorms this afternoon may briefly approach severe
levels with large hail and damaging wind gusts across portions of
Holt, Garfield, and Wheeler counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter is not expected this afternoon.

Taylor

In the hours before

Special weather statement, Aug 15, 9:34 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
934 AM CDT Thu Aug 15 2024

NEZ006-008-009-151515-
Brown NE-Rock NE-Keya Paha NE-
934 AM CDT Thu Aug 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTHERN KEYA PAHA COUNTIES THROUGH 1015 AM CDT...

At 934 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles northeast of Johnstown, or 12 miles northwest
of Ainsworth, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bassett, Springview, Long Pine, Keller Park State Recreation Area,
Thomas Creek State Wildlife Management Area, Mariaville, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville, and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 177 and 213.
 Highway 20 between mile markers 246 and 266.
 Highway 12 between mile markers 40 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4261 10008 4283 10003 4282 9932 4247 9943
TIME...MOT...LOC 1434Z 283DEG 28KT 4271 9997

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Aug 15, 11:03 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
1103 AM CDT Thu Aug 15 2024

NEZ010-151645-
Holt NE-
1103 AM CDT Thu Aug 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOLT COUNTY THROUGH
1145 AM CDT...

At 1103 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Amelia, or 12 miles southwest of O'Neill, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Holt
County, including the following locations... Inman.

This includes the following highways...
 Highway 20 between mile markers 311 and 323.
 Highway 281 between mile markers 167 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9897 4248 9893 4241 9838 4215 9843
TIME...MOT...LOC 1603Z 282DEG 27KT 4237 9886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:54 PM CDTSpecial Weather StatementLBFDeuel, Garden51 min
Aug 14, 9:00 PM CDTSpecial Weather StatementLBFSheridan45 min
Aug 14, 9:14 PM CDTSpecial Weather StatementLBFSheridan46 min
Aug 14, 9:30 PM CDTSpecial Weather StatementLBFArthur, Keith45 min
Aug 14, 9:43 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Aug 14, 9:44 PM CDTSpecial Weather StatementLBFGrant46 min
Aug 14, 9:57 PM CDTSpecial Weather StatementLBFSheridan48 min
Aug 14, 10:33 PM CDTSpecial Weather StatementLBFGrant42 min
Aug 14, 10:43 PM CDTSpecial Weather StatementLBFBoyd47 min
Aug 15, 9:34 AM CDTSpecial Weather StatementLBFKeya Paha41 min
Aug 15, 11:03 AM CDTSpecial Weather StatementLBFHolt42 min
Aug 15, 11:44 AM CDTSevere Thunderstorm WarningLBFHolt46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.